Volume 10, issue 1 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 27
Issue 7, 2497–2936
Issue 6, 2049–2496
Issue 5, 1657–2048
Issue 4, 1273–1655
Issue 3, 823–1272
Issue 2, 417–821
Issue 1, 1–415

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Stabilization in the braid groups I: MTWS

Joan S Birman and William W Menasco

Geometry & Topology 10 (2006) 413–540

arXiv: math.GT/0310279


Choose any oriented link type X and closed braid representatives X+,X of X, where X has minimal braid index among all closed braid representatives of X. The main result of this paper is a ‘Markov theorem without stabilization’. It asserts that there is a complexity function and a finite set of ‘templates’ such that (possibly after initial complexity-reducing modifications in the choice of X+ and X which replace them with closed braids X+,X) there is a sequence of closed braid representatives X+ = X1 X2 Xr = X such that each passage Xi Xi+1 is strictly complexity reducing and non-increasing on braid index. The templates which define the passages Xi Xi+1 include 3 familiar ones, the destabilization, exchange move and flype templates, and in addition, for each braid index m 4 a finite set T (m) of new ones. The number of templates in T (m) is a non-decreasing function of m. We give examples of members of T (m),m 4, but not a complete listing. There are applications to contact geometry, which will be given in a separate paper.

knot, links, braids, stabilization, Markov's theorem, braid foliations, flypes, exchange moves
Mathematical Subject Classification
Primary: 57M25, 57M50
Forward citations
Received: 23 June 2005
Accepted: 25 January 2006
Published: 27 April 2006
Proposed: Robion Kirby
Seconded: Benson Farb, David Gabai
Joan S Birman
Department of Mathematics
Barnard College
Columbia University
2990 Broadway
New York NY 10027
William W Menasco
Department of Mathematics
University at Buffalo
Buffalo NY 14260